×

zbMATH — the first resource for mathematics

Local approximation of semialgebraic sets. (English) Zbl 1051.14065
The aim of this paper is to investigate the possibility of locally approximating semialgebraic sets by algebraic ones.
This problem has been considered by L. Bröcker from a different point of view [in: Real algebraic geometry, Lect. Notes Math. 1524, 145–162 (1992; Zbl 0849.14022)]. In this paper the notion of proximity is connected with the Hausdorff distance, namely, two sets \(A\) and \(B\) are said to be \(s\)-equivalent at \(0\) if the Hausdorff distance \(d(A \cap S_r, B \cap S_r)\) tends to \(0\) more rapidly than \(r^s\), where \(S_r\) denotes the sphere of radius \(r\) centered at \(0\).
The main result is the following approximation theorem: Let \(A \subset {\mathbb{R}}^n\) be any closed semialgebraic set of codimension \(\geq 1\) and suppose that \(0\) is a non-isolated point of \(A\). Then for any real number \(s \geq 1\) there exists an algebraic subset \(V \subset {\mathbb{R}}^n\) such that \(A\) and \(V\) are \(s\)-equivalent at \(0\).
This theorem is a generalization of a previous result of the authors [Pac. J. Math. 194, No. 2, 315–323 (2000; Zbl 1036.14027)] saying that any closed semialgebraic subset is \(1\)-equivalent to its tangent cone.

MSC:
14P10 Semialgebraic sets and related spaces
PDF BibTeX XML Cite
Full Text: EuDML
References:
[1] J. Bochnak - M. Coste - M. F. Roy, “Géométrie algébrique réelle”, Springer-Verlag, 1987. Zbl0633.14016 MR949442 · Zbl 0633.14016
[2] L. Bröcker, Families of semialgebraic sets and limits, In: “Real Algebraic Geometry” (Rennes 1991), M. Coste - L. Mahé - M.-F. Roy (eds.), Lecture Notes in Math., 1524, Springer-Verlag, Berlin, 1992, pp. 145-162. Zbl0849.14022 MR1226248 · Zbl 0849.14022
[3] L. Bröcker, On the reduction of semialgebraic sets by real valuations, in: “Recent advances in real algebraic geometry and quadratic forms”, Contemp. Math., 155, Amer. Math. Soc., Providence, RI, 1994, pp. 75-95. Zbl0826.14038 MR1260702 · Zbl 0826.14038
[4] M. Ferrarotti - E. Fortuna - L. Wilson, Real algebraic varieties with prescribed tangent cones, Pacific J. Math. 194 (2000), 315-323. Zbl1036.14027 MR1760783 · Zbl 1036.14027
[5] K. Kurdyka - G. Raby, Densité des ensembles sous-analytiques, Ann. Inst. Fourier (Grenoble) 39 (1989), 753-771. Zbl0673.32015 MR1030848 · Zbl 0673.32015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.